Cold/Wind Chill, Camden
- When
- January 9, 6:00 PM EST to January 11, 12:00 PM EST
- Where
- Camden forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
An arctic air mass brought some of the coldest weather in years to New Jersey from the evening of the 9th through the morning of the 11th. The low temperature of 4 degrees at nearby Philadelphia International Airport on the 10th was the coldest day of the winter and the lowest reading since February 5, 1996.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An arctic air mass brought some of the coldest weather in years to New Jersey from the evening of the 9th through the morning of the 11th. The low temperature of 4 degrees at nearby Philadelphia International Airport on the 10th was the coldest day of the winter and the lowest reading since February 5, 1996. What made this even more unusual was that the brutally cold air mass occurred with no snow cover. Winds around the center of the arctic high pressure system were from the north and by-passed the warming effects normally received from the Great Lakes and subsidence from the Appalachian Mountains. The unseasonably cold weather was a dangerous situation for the homeless as well as for the elderly who could not afford to heat their homes. There was a dramatic increase in phone calls to social services by individuals who have run out of heat or could not afford to pay their utility bills. Additional schools and community centers were opened as shelters. Many municipalities declared code blues to assist the homeless. Teams went outside to locate homeless people and get them to shelters. The unseasonably cold weather caused many pipes to freeze and burst both inside and outside of structures as well as a higher occurrence of water main breaks. In Ocean County, a burst pipe and the subsequent flood ruined thousands of books at the county library in Toms River. The cold weather also led to an increase in workload in hospital emergency rooms. Fire fighters were having problems battling blazes as the water quickly turned to ice. In some instances the water was freezing in hoses and the trucks. Fire fighters were injured slipping and falling on the ice. There was a higher incidence of chimney fires and a general shortage of firewood developed. Many vehicles were not starting because of dead batteries. Specific low temperatures included 10 degrees below zero in High Point (Sussex County), 8 degrees below zero in Sparta (Sussex County), 4 degrees below zero in Long Valley (Morris County), 1 degree below zero in Estell Manor (Atlantic County), Hope (Warren County) and Millville (Cumberland County), zero in Flemington (Hunterdon County) and Woodbine (Cape May County), 1 degree in New Brunswick (Middlesex County), Somerville (Somerset County) and Wrightstown (Burlington County), 2 degrees in Trenton (Mercer County), 4 degrees at the Atlantic City International Airport, West Deptford (Gloucester County) and Brant Beach (Ocean County), 5 degrees in Somerdale (Camden County), 7 degrees at the Marina within Atlantic City and 8 degrees in Cape May City. An arctic cold front cleared all of New Jersey on the 9th and cleared the way for the arctic air mass. The high pressure system, or the core of the arctic air mass, moved from just west of James Bay on the morning of the 9th, to along the Ontario/Quebec Province border on the morning of the 10th to Virginia and North Carolina on the morning of the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 9, 5:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 PM EST FRI JAN 9 2004 .SYNOPSIS... COLDEST AMS OF THE SEASON IS FILTERING IN FROM THE NORTH. WIND CHILLS TONIGHT WILL BE 10 TO 20 BELOW ZERO RANGE AND THUS HAVE ISSUED A WIND CHILL ADVISORY FOR MOST AREAS...EXCEPT COASTAL SXNS AND THE DELMARVA. && .DISCUSSION... BASICALLY WE HAVE COLD DRY PATN SETTING UP FOR THE NEXT SEVERAL DAYS. THERE MAY BE A COUPLE OF PERIODS OF LIGHT SNOW BUT NO MAJOR STORMS ON THE HORIZON ATTM. AT LEAST P-TYPE IS NOT AN ISSUE. TEMPERATURES HAVE BEEN FALLING THIS AFTN AS FRIGID ARCTIC AMS MOVES IN. TEMPS WILL CONTINUE FALLING INTO THE SINGLE DIGITS MOST PLACES... AND BELOW ZERO IN HIGHER ELEVS NW. SKIES SHOULDBE MOSUNNY TMRW BUT TEMPS WILL ONLY RECOVER TO THE TEENS. COULD NEED ANOTHER WIND CHILL ADVISORY TMRW NIGHT DEPENDING ON HOW MUCH THE WIND KEEPS UP. SOME MODERATION EXPECTED FOR SUN AND A CHC OF SNOW IN WARM ADVCTN AHD OF NWLY FLOW SHRTWV. THEN RE-ENFORCING SHOTS OF COLD AIR FOR MON AND TUE. ANOTHER SYS APCHS FROM THE W ON WED...BUT TIMING AND TRACK ARE VERY UNCERTAIN THIS FAR OUT. KEPT IN A CHC OF SNOW FOR LATE WED AND WED NIGHT. && .PRELIMINARY POINT TEMPS/POPS... MPO -7 5 -3 12 / 0 0 20 40 ABE 4 14 1 21 / 0 0 10 40 RDG 5 14 2 21 / 0 0 10 30 PHL 10 19 10 25 / 0 0 10 20 12N -2 11 -2 20 / 0 0 10 30 SMQ 6 16 3 25 / 0 0 10 30 TTN 8 18 6 25 / 0 0 10 30 MIV 8 19 4 28 / 0 0 10 20 N55 14 21 12 30 / 0 0 10 20 ACY 8 19 4 28 / 0 0 10 20 ILG 9 17 7 25 / 0 0 10 20 DOV 12 20 7 29 / 0 0 10 20 GED 11 19 6 28 / 0 0 10 20 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SMALL CRAFT ADVISORY. MARINE/DEL BAY...SMALL CRAFT ADVISORY LOWER BAY ONLY. && AMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EST FRI JAN 9 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-091300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 545 AM EST FRI JAN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... BITTERLY COLD AIR WILL SETTLE OVER THE REGION FOR THE WEEEKND. .SPOTTER CALL TO ACTION STATEMENT... IOVINO
The national radar mosaic for the moment the first event began.
21 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383879, 5383880, 5383881, 5383882, 5383883, 5384001, 5384002, 5384003, 5384004, 5384005, 5384006, 5384007, 5384008, 5384009, 5384010, 5384011, 5384012, 5384013, 5384014, 5384015, 5384016.